New York, 2016

Strong Wind in New York, March 1, 2016

March 1, 2016 · NWS ALY · 4 events in 4 counties and zones

A cold front moved through the region during the late evening on Monday, February 29th and into the early morning hours on Tuesday, March 1st. Gusty west to northwest winds accompanied the passage of this boundary across the region, with some gusts recorded over 40 MPH during the overnight hours.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A cold front moved through the region during the late evening on Monday, February 29th and into the early morning hours on Tuesday, March 1st. Gusty west to northwest winds accompanied the passage of this boundary across the region, with some gusts recorded over 40 MPH during the overnight hours.

These wind gusts damaged some trees in the Queensbury and Glens Falls area. A few of the trees fell on homes and vehicles. The Warren County Sheriff's Office noted 18 calls for roads blocked by trees or branches. About 2300 customers lost power as a result of the strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 29, 9:39 PM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Feb 29, 9:39 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
939 PM EST MON FEB 29 2016

.SYNOPSIS...
A COLD FRONT ACCOMPANIED BY SOME SNOW SHOWERS WILL MOVE ACROSS THE
REGION TONIGHT. THEN A BRIEF PERIOD OF HIGH PRESSURE WILL PROVIDE
TRANQUIL CONDITIONS FOR THE AREA FOR MOST OF TUESDAY. A STRONGER
STORM DEVELOPING OVER THE OHIO VALLEY WILL TRACK ACROSS THE REGION
TUESDAY NIGHT INTO WEDNESDAY BRING A WINTRY MIXTURE TO THE REGION.
GUSTY WINDS IN THE WAKE OF THIS STORM WITH MUCH COLDER
TEMPERATURES ARE EXPECTED.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AS OF 938 PM EST...SNOW SHOWER COVERAGE EVOLVING AS
EXPECTED...MAINLY SCATTERED EXCEPT FOR ACROSS THE WESTERN
ADIRONDACKS NEAR OLD FORGE WHERE THEY HAVE BEEN MORE NUMEROUS.
HEAVIER SNOW SQUALLS HAVE NOT MATERIALIZED THOUGH...AS IT APPEARS
THE FLOW ABRUPTLY SHIFTING TO THE NORTHWEST BEHIND THE COLD FRONT
IN CENTRAL NY IS CUTTING OFF THE MOISTURE SOURCE FROM THE GREAT
LAKES. SO MAINLY LIGHT SNOW SHOWERS WILL CONTINUE ALTHOUGH A BRIEF
BURST OR TWO OF MODERATE SNOW MAY OCCUR OVER THE ADIRONDACKS.
ALSO...TEMPERATURES HAVE BEEN RUNNING WARMER THAN FORECAST AHEAD
OF THE COLD FRONT...SO IT WILL BE WARM ENOUGH FOR SOME RAIN TO MIX
IN ACROSS VALLEY LOCATIONS. ANY SNOW ACCUMULATIONS WILL BE
LIGHT...GENERALLY LESS THAN A HALF INCH...WITH ONLY A DUSTING FOR
AREAS SOUTH AND EAST OF THE WESTERN/SOUTHERN ADIRONDACKS. WINDS
WILL BE INCREASING AS THE FRONT PUSHES THROUGH...WITH GUSTS OF
30-40 MPH POSSIBLE IN SOME SPOTS.

SNOW/RAIN SHOWERS SHOULD DISSIPATE AS THEY APPROACH
SOUTHERN AREAS SUCH AS DUTCHESS AND LITCHFIELD COUNTIES SHORTLY
AFTER MIDNIGHT...AS MOISTURE PROFILES DIMINISH FURTHER. THE ENTIRE
AREA SHOULD BE DRY BY AROUND 2 AM...AS COLDER AND DRIER AIR
QUICKLY FILTER IN FROM THE NORTH AND WEST. WIND SPEEDS WILL
DECREASE TOWARDS DAYBREAK AS WELL.

H850 THERMAL GRADIENT WILL BECOME QUITE PACKED ACROSS THE REGION
WITH CLOSE TO -15C FOR NORTHERN PORTIONS OF THE CWFA TO NEAR 0C
JUST SOUTH OF I84. THIS TOO WILL BE REFLECTED IN OVERNIGHT LOWS
THAT WILL DROP BACK TO BETWEEN 10-15F FOR THE HIGHER TERRAIN WITH
MAINLY 20S ELSEWHERE.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
WINTER STORM WATCH POSTED FOR THE SOUTHERN ADIRONDACKS...

EXTENSIVE COLLABORATION FROM WPC AND NEIGHBORING FORECAST OFFICES
TODAY AS A COMPLEX THERMAL PROFILE WILL BE IN PLACE ACROSS THE
COUNTY WARNING AREA.

WE BEGIN THE SHORT TERM WITH THE PASSAGE OF THE COLD FRONT THAT
BECOMES QUASI-STATIONARY ALONG THE I80 CORRIDOR AS 1024 SURFACE
HIGH SLIDES ACROSS LAKE ONTARIO...ST LAWRENCE VALLEY AND NEW
ENGLAND THROUGH TUESDAY AFTERNOON. MEANWHILE...SHORT WAVE
CURRENTLY DIGGING ACROSS MONTANA AND WYOMING PER THE H2O VAPOR
LOOP WILL MOVE OUT ONTO THE MID MISSISSIPPI RIVER VALLEY LATE
TUESDAY. THIS WILL SPAWN A DEEPENING SURFACE LOW THAT IS FORECAST
TO TRACK ALONG OR NORTH OF THE OHIO RIVER LATE TUESDAY INTO
TUESDAY EVENING. THE COLD FRONT WILL BEGIN TO LIFT NORTHWARD AS A
WARM FRONT WITH LOW LEVEL AGEOSTROPHIC FLOW HANGING ON FROM THE
NORTH. PER THE SREF/ECMWF/GFS...THE BEST ISENTROPIC LIFT SHOULD
REMAIN WEST OF THE REGION TO KEEP MAINLY PRECIP FREE TOWARD
SUNSET. HOWEVER...THIS CHANGES RATHER QUICKLY AFTER SUNSET WHICH
IS WHERE THE COMPLEX THERMAL PROFILES COME INTO PLAY.

PER THE MODEL TRENDS AND ENSEMBLES...THIS SURFACE LOW WILL TRACK
ACROSS EAST CENTRAL NY OVERNIGHT. THE ONSET OF ANY PRECIPITATION
THROUGH WET BULB PROCESS SHOULD START AS A PERIOD OF SNOW.
CONFIDENCE WHERE PRECIP TRANSITIONS TO RAIN WILL BE MAINLY TO THE
SOUTH AND EAST OF THE ADIRONDACKS AS THE THERMAL PROFILES QUICKLY
CLIMB ABOVE FREEZING. WHERE THE QUESTIONS REMAIN ARE WHERE WE
PLACED A WINTER STORM WATCH. THE COMBINATION OF SLIGHT DEVIATIONS
IN THE TRACK WILL HAVE DRASTIC CHANGES TO PRECIP TYPE. IN
ADDITION...A STRONG DEFORMATION AXIS MAY EXIST ON THE BACKSIDE OF
THIS STORM THAT COULD QUICKLY ACCUMULATE SNOW FOR THE WATCH AREA.
SO AFTER CLOSE COORDINATION...DECIDED TO PLACE A HIGHER CONFIDENCE
WITH THE ADIRONDACKS INTO A WINTER STORM WATCH. STILL EXPECTED
LOTS OF VARIABILITY IN THE TRACK GUIDANCE AND ASSOCIATED THERMAL
PROFILES AS WE GET CLOSER TO THE EVENT.

THE ONE ASPECT TO THIS FORECAST HAS BEEN THE FASTER DEEPENING AND
TIMING OF THIS STORM LEAD BY THE LATEST ECMWF AND 18Z/NAM. THIS
POINTS TOWARD A FASTER ENDING TO THE SNOW ON THE BACKSIDE OF THIS
STORM...BUT ISALLOBARIC RISES AND MIXING LAYER HEIGHTS POINT
INCREASING WIND CONCERNS. THESE WIND MAGNITUDES SHOULD REMAIN IN
PLACE THROUGH MOST OF WEDNESDAY NIGHT. H850 TEMPS SETTLE BACK TO
AT OR -20C OVERNIGHT WITH OVERNIGHT LOWS NEAR 0 FOR THE DACKS TO
MAINLY TEENS ELSEWHERE WITH WIND CHILLS AT OR BELOW 0.

WE USED A NON-DIURNAL TRENDS IN THE TEMPS WEDNESDAY-WEDNESDAY
NIGHT TIMEFRAME.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THE EXTENDED FORECAST FEATURES BELOW NORMAL TEMPERATURES...AS A MEAN
LONGWAVE UPPER LEVEL TROUGH WILL PERSIST ACROSS THE NORTHEAST.

A FEW SNOW SHOWERS MAY LINGER THU MORNING ACROSS THE WRN MOHAWK
VALLEY/WRN DACKS...BUT OTHERWISE SFC HIGH PRESSURE WILL BE RIDGING
IN FROM S/SW ONTARIO AND THE GREAT LAKES REGION WITH COLD AND DRY
WEATHER. HIGHS ON THURSDAY WILL RANGE FROM THE TEENS TO MID 20S
NORTH OF THE CAPITAL REGION TO UPPER 20S TO MID 30S SOUTH.

THE SURFACE HIGH PRESSURE MOVES OVER NEW ENGLAND THURSDAY NIGHT INTO
FRIDAY. A LOW PRESSURE SYSTEM MOVING OFF CAPE HATTERAS MAY BRING
SOME LIGHT SNOWFALL TO THE SOUTHERN HALF OF THE ALBANY FORECAST AREA
ON FRIDAY. THE MEDIUM RANGE GUIDANCE IS VARIABLE ON HOW FAR NORTH
ANY LIGHT SNOW MAY REACH.  THE GFS CONTINUES FURTHER NORTH THAN THE
ECMWF. FOR NOW...WE HAVE SLIGHT CHC POPS INCREASING TO CHANCE POPS
FAR SOUTH. THE TRENDS WILL HAVE TO BE FOLLOWED TO SEE IF HIGHER POPS
ARE NEEDED. TEMPS CONTINUE BELOW NORMAL FOR EARLY MARCH WITH ZERO TO
5 BELOW READINGS OVER THE SRN DACKS/SRN GREENS...AND SINGLE DIGITS
TO TEENS OVER THE REST OF THE FCST AREA. HIGHS ON FRI BASED ON A
SUPERBLEND OF THE GUIDANCE WILL RANGE FROM THE TEENS OVER THE
ADIRONDACK PACK TO L30S OVER PORTIONS OF THE MID HUDSON VALLEY/NW CT.

FRI NIGHT INTO SATURDAY...ANY LIGHT SNOW WILL END FRI NIGHT...AND
THE SFC ANTICYCLONE REMAINS OVER NY AND NEW ENGLAND WITH W/NW FLOW
PERSISTING ALOFT.  ANOTHER CYCLONE WILL BE ORGANIZING OVER THE CNTRL
PLAINS. COLD AND DRY WEATHER EXPECTED SATURDAY WITH BELOW NORMAL
TEMPS CONTINUING...BUT TRENDING CLOSE TO NORMAL VALUES WITH SINGLE
DIGITS AND TEENS FRI NIGHT...AND MID 20S TO M30S ON SATURDAY.

SAT NIGHT INTO SUNDAY THE GUIDANCE SHOWS SOME DECENT WARM ADVECTION
AHEAD OF A WEAK SFC WAVE.  SLIGHT CHC POPS WERE USED FOR NOW AS A
BOUT OF LIGHT SNOW OR SNOW SHOWERS IS POSSIBLE. THE BOUNDARY LAYER
IS FORECAST TO WARM ENOUGH FOR SOME RAIN SHOWERS OVER THE MID HUDSON
VALLEY BY SUNDAY AFTERNOON...BUT CLOUDS MAY KEEP TEMPS COOLER THAN
FORECAST. TEMPS NEAR SEASONAL NORMALS.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
A COLD FRONT APPROACHING FROM THE EASTERN GREAT LAKES REGION WILL
SWEEP ACROSS THE AREA LATER THIS EVENING AND OVERNIGHT. SCATTERED
SNOW SHOWERS ARE POSSIBLE WITH THE FRONT...ALTHOUGH IT IS UNCLEAR
WHETHER A SOLID LINE OF SNOW SHOWERS WILL HOLD TOGETHER BY THE
TIME IT REACHES THE KGFL-KALB-KPSF CORRIDOR. GENERALLY A 30
PERCENT CHANCE OF SNOW SHOWERS SO WILL MENTION VCSH AT THESE THREE
TERMINALS AND MONITOR TRENDS THIS EVENING FOR POSSIBLE INCLUSION
OF TEMPO GROUPS SHOULD MORE WIDESPREAD SNOW SHOWERS MATERIALIZE.
GENERALLY VFR CONDITIONS WILL PREVAIL...ALTHOUGH A BRIEF PERIOD OF
MVFR OR IFR IS POSSIBLE ASSOCIATED WITH ANY SNOW SHOWERS. FARTHER
SOUTH NEAR KPOU NO PRECIP IS EXPECTED WITH JUST AN INCREASE IN MID
LEVEL CLOUDS.

SKIES WILL GRADUALLY CLEAR EARLY TUESDAY MORNING BEHIND THE COLD
FRONT...WITH VFR CONDITIONS THEN PREVAILING THROUGH THE REST OF
THE 24 HOUR TAF PERIOD ENDING 00Z WEDNESDAY.

WINDS WILL BE WESTERLY AROUND 5-10 KT AHEAD OF THE COLD FRONT
EARLY THIS EVENING...THEN SHIFTING TO THE NORTHWEST AND INCREASING
TO AROUND 10-15 KTS BEHIND THE FRONT. SOME GUSTS OF 20-25 KTS WILL
BE POSSIBLE ASSOCIATED WITH ANY SNOW SHOWERS AS THE FRONT MOVES
THROUGH. WIND SPEEDS WILL DECREASE TO 5-10 MPH TOWARDS DAYBREAK
TUESDAY.

OUTLOOK...

TUESDAY NIGHT: HIGH OPERATIONAL IMPACT. DEFINITE RA...SN.
WEDNESDAY: HIGH OPERATIONAL IMPACT. WINDY. DEFINITE SHRA...SHSN...RA.
WEDNESDAY NIGHT: LOW OPERATIONAL IMPACT. BREEZY NO SIG WX.
THURSDAY: NO OPERATIONAL IMPACT. NO SIG WX.
THURSDAY NIGHT: NO OPERATIONAL IMPACT. NO SIG WX.
FRIDAY: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SN.
FRIDAY NIGHT: NO OPERATIONAL IMPACT. NO SIG WX.
SATURDAY: NO OPERATIONAL IMPACT. NO SIG WX.

&&

.HYDROLOGY...
WIDESPREAD HYDRO PROBLEMS ARE NOT ANTICIPATED THIS WEEK.

A COLD FRONT WITH SOME SNOW SHOWERS WILL MOVE ACROSS THE REGION
THIS EVENING. A MORE SIGNIFICANT CHANCE OF PRECIPITATION WILL
OCCUR TUESDAY NIGHT AND WEDNESDAY. QPF AMOUNTS OF 1/2 TO AN INCH
ARE ANTICIPATED AT THIS TIME...WITH ONE TOO ONE AND ONE-HALF
INCHES ACROSS THE HIGHER TERRAIN BUT THIS IS SUBJECT TO CHANGE.
BASED IN THE EXPECTED TRACK OF THE LOW DIRECTLY OVER THE LOCAL
FORECAST AREA...INITIALLY MAINLY SNOW IS EXPECTED WITH A
TRANSITION TO RAIN WEDNESDAY WITH THE EXCEPTION OF THE
ADIRONDACKS. A PERIOD OF SLEET AND FREEZING RAIN IS EXPECTED LATE
TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING. A MUCH COLDER AIR WILL
BE USHERED IN THE WAKE OF THE SYSTEM.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR
WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...WINTER STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
     EVENING FOR NYZ032-033-039-042-082.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...BGM
NEAR TERM...BGM/JPV
SHORT TERM...BGM
LONG TERM...SND
AVIATION...JPV
HYDROLOGY...IAA/BGM
Hazardous weather outlook, Feb 29, 10:02 PM EST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1002 PM EST MON FEB 29 2016

NYZ032-033-039-042-082-011200-
NORTHERN HERKIMER-HAMILTON-SOUTHERN FULTON-NORTHERN WARREN-
NORTHERN FULTON-
1002 PM EST MON FEB 29 2016

...WINTER STORM WATCH IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN AND SOUTHERN
ADIRONDACKS...AND SOUTHERN FULTON COUNTIES OF EAST CENTRAL NEW
YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY SNOWFALL REPORTS TO THE NATIONAL
WEATHER SERVICE IN ALBANY.

CTZ001-013-MAZ001-025-NYZ038-040-041-043-047>054-058>061-063>066-083-
084-VTZ013>015-011200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1002 PM EST MON FEB 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...MOST OF EAST CENTRAL NEW
YORK WITH THE EXCEPTION OF THE ADIRONDACKS...AND SOUTHERN
VERMONT.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A STORM SYSTEM WILL IMPACT THE REGION TUESDAY NIGHT INTO THE DAY
ON WEDNESDAY. THE LATEST FORECAST TRACK TAKES THIS STORM ACROSS
EAST CENTRAL NEW YORK TUESDAY NIGHT AND NEW ENGLAND ON WEDNESDAY.
THE ONSET OF THE PRECIPITATION MAY BEGIN AS A PERIOD OF WINTRY
MIXTURE THEN TRANSITION TO RAIN OVERNIGHT TUESDAY IS STILL
ANTICIPATED...HOWEVER...ANY SLIGHT DEVIATIONS IN THE TRACK WILL
HAVE AN IMPACT TO PRECIPITATION TYPES. IN THE WAKE OF THIS
STORM...WESTERLY WINDS WILL INCREASE ON WEDNESDAY AS WIND SPEEDS
OR GUSTS MAY APPROACH ADVISORY LEVEL. STAY TUNED FOR FURTHER
UPDATES FROM YOUR NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Northern Warren

When
March 1, 12:00 AM EST to 3:00 AM EST
Where
Northern Warren forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

Strong Wind, Northern Saratoga

When
March 1, 12:00 AM EST to 3:00 AM EST
Where
Northern Saratoga forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Strong Wind, Southeast Warren

When
March 1, 12:00 AM EST to 3:00 AM EST
Where
Southeast Warren forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

Strong Wind, Northern Washington

When
March 1, 12:00 AM EST to 3:00 AM EST
Where
Northern Washington forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615271, 615272, 615273, 615274.